Call us today: 800-829-7037
Medtronic Insulin Pump and Infusion Set

Many Type I diabetics rely on insulin pumps to deliver insulin to their bodies on a continual basis throughout the day without the need for daily injections. These insulin pumps are connected to the user through a plastic tube, known as an infusion set. The proper functioning of both the insulin pump and infusion set is crucial. If not administered properly, the delivery of excess or insufficient insulin is potentially fatal.

Medtronic Insulin Pump and Infusion Set Recalls

One of the largest manufacturers of insulin pumps and infusion sets in the world is Medtronic, Inc. Insulin pump users should know that Medtronic, Inc. issued FDA Class I recalls for its infusion sets on two separate occasions:

  • Once in 2009, which affected only “lot 8” infusion sets,
  • and once in June 2013, which affected a much larger group of devices.

Class I recalls are the most serious category of recalls issued by the FDA. This type of recall indicates that the product defect could potentially cause serious injury. According to the official FDA website, a Class I recall is “a situation in which there is a reasonable probability that the use of or exposure to a violative product will cause serious adverse health consequences or even death.”

Risks Associated with Medtronic Insulin Pump and Infusion Sets

Medtronic’s two recalls were based on its discovery that a defect in the infusion sets could potentially prevent the insulin pump from venting air pressure properly, resulting in the delivery of too much or too little insulin. This defect could have potentially fatal results for thousands of insulin-dependent patients. One of the most dangerous risks associated with insulin overdose is hypoglycemia, a condition in which a person’s blood sugar (glucose) is too low. Hypoglycemia can result in seizures, coma, brain injury, or even death.

Diabetes patients who begin to develop any of the following signs or symptoms should seek medical attention immediately as they may be experiencing an insulin overdose:

  • Severe headache
  • Increased/rapid heartbeat
  • Nausea
  • Tremors, anxiety
  • Uncontrolled sweating
  • Hypoglycemia

Contact Our Attorneys

If you or a loved one has suffered complications from using a Medtronic insulin pump or infusion set, please contact us. You may be entitled to compensation. All consultations are with an experienced pharmaceutical and medical device attorney, are completely free and are confidential. To speak with an attorney, call today at 800-829-7037 or contact us online.